Lack of awareness results in delayed diagnosis
Dermatologists are vital in the care of patients who develop drug reactions with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS, L51.1), toxic epidermal necrolysis (TEN, L51.2), and acute generalized exanthematous pustulosis (AGEP) and need to familiarize themselves with these conditions to avoid delays in diagnosis.
READ: Keys to managing adverse drug reactions
"Unfortunately, a delay in diagnosis of DRESS, AGEP, and TEN is common," says Roni P. Dodiuk-Gad, M.D., dermatologist and stand-in department chair, dermatology department, Ha'emek Medical Center, Afula Israel and research fellow, Division of Dermatology, Department of Medicine, Sunnybrook Health Sciences Centre, University of Toronto, Toronto, Canada. "The delay is caused mostly due to the lack of awareness among physicians about these rare and life-threatening cutaneous adverse drug reactions."
There is no international consensus on the treatment of these severe diseases, Dr. Dodiuk-Gad says. Recently, she published data suggesting knowledge gathered about how to treat TEN has largely not been incorporated in clinical practice.1
Dr. Dodiuk-Gad and colleagues designed an assessment and treatment protocol for patients with SJS/TEN. Symptoms usually present within four days to a month after initiation of a drug therapy. Investigators note that SJS/TEN consists of "flu-like" symptoms in initial phases and progresses to cutaneous and mucous membranes with other systemic involvement. The culprit drug is withdrawn and patients are transferred to a specialist unit.2